Alert archive / Florida / Special Weather Statements in 2017
Special Weather Statement, NWS Melbourne, FL
NWS Melbourne, FL issued this special weather statement at Aug 5, 2017, 5:03 PM EDT for Orange County, Florida. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2017, 5:03 PM EDT (21:03 UTC)
- Expired
- Aug 5, 2017, 5:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Melbourne, FL
County Orange County, FL
The radar
The Melbourne radar (KMLB), 78 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 5:13 PM EDT | TSTM WND GST 53 | Orlando International A, FL | ASOS MEASURED WIND GUST OF 46KT/53MPH FROM SE |
| Aug 5, 5:13 PM EDT | TSTM WND GST 53 | Orlando International A, FL | THE ASOS AT THE ORLANDO INTERNATIONAL AIRPORT MEASURED A PEAK WIND GUST OF 46-KNOTS/53-MPH FROM THE SOUTHEAST AS STRONG THUNDERSTORMS DEVELOPED OVER THE AIRFIELD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 9.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1739 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted.
449
WWUS82 KMLB 052103
SPSMLB
Special Weather Statement
National Weather Service Melbourne FL
503 PM EDT SAT AUG 5 2017
FLZ045-053-052130-
Osceola FL-Orange FL-
503 PM EDT SAT AUG 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ORANGE AND
NORTHWESTERN OSCEOLA COUNTIES UNTIL 530 PM EDT...
At 501 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms developing near the Orlando International
Airport. The storms were moving slowly and erratically.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Orlando, Kissimmee, Wedgefield, Bay Lake and Azalea Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2861 8120 2845 8106 2816 8149 2820 8152
2826 8156 2826 8158 2832 8163
TIME...MOT...LOC 2101Z 229DEG 8KT 2837 8136
$$
UlrichWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:18 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 5, 3:18 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 318 PM EDT Sat Aug 5 2017 .DISCUSSION... Currently-Tonight...Shower and thunderstorm activity will continue to increase, becoming scattered to numerous through mid to late afternoon, especially across northern portions of central Florida. Main storm threats will continue to be frequent lightning, and strong wind gusts as this activity moves toward the east-northeast and offshore, mainly north of Sebastian Inlet through this evening. Local WRF indicating some potential for outflow moving southeast and producing a few additional showers and storms through the Treasure Coast area. However, MOS PoPs remain below mentionable levels and latest HRRR runs keep this area dry into tonight, so will keep PoPs out of the forecast. However, will have to monitor for any future forecast updates. High level cloudiness may persist overnight across the region, with temperatures falling into the mid to upper 70s. Sun-Mon...High pressure ridge axis across the region lifts into north Florida tomorrow and remains north of the area into early next week. This will allow for a deep S/SE flow across east central Florida. Models have band of deeper moisture lifting north with the ridge, and substantial drying in the mid levels, leading to below normal shower and storm coverage Sunday. Eventually deeper moisture then builds back into the region Monday, with scattered shower and thunderstorms again expected across the area, especially across the interior counties where boundary interactions are more likely. Highs will continue in the low 90s along the coast to low-mid 90s over the interior. Tue-Fri...(Previous Discussion) A general persistence to the synoptic pattern during the mid-week, then a breakdown of the upper ridge by late in the week and an elongation of the surface ridge as a low pressure system works its way off the New England Coast Tue then heads seaward stretching a frontal boundary that will stall out across the Mid-Atlantic. Even so, a continuance of SE flow best describes the local setup with periodic moistening/drying off the Bahama chain. Daily convection will maintain SE-NW skew with better chances inland mid-late afternoon. Max Temps L90s, with Min Temps M/U70s. POPs seasonal in nature and relative to coastal/interior pattern. The Tropical Atlantic bears monitoring as the week unfolds. && .AVIATION...Greatest potential for tempo IFR/MVFR conditions in scattered to numerous showers and storms will persist across northern terminals (north of KMLB) through late afternoon and early evening. However any outflow from this activity that can shift southward may initiate additional convection near to after sunset. Band of deeper moisture pushing north, and mid level drying will lead to lower than normal storm coverage Sunday. && .MARINE... Tonight-Monday...Ridge axis will lift into north Florida by tomorrow and remain north of the area into early next week. Winds will become southeast increasing to 10 to 15 knots over the waters. Seas will generally range from 2-4 feet, with isolated to scattered storms expected over the waters. Tue-Wed...With the ridge axis situated over North Florida, a generally light to moderate SE/ESE flow will persist. Seas 2-3 ft nearshore and 3-4 ft offshore moving toward the coast. && .PRELIMINARY POINT TEMPS/POPS... DAB 75 91 77 90 / 30 20 10 30 MCO 76 94 77 92 / 40 20 10 40 MLB 79 90 79 90 / 30 10 10 30 VRB 77 90 78 91 / 10 10 20 30 LEE 77 94 78 94 / 20 20 10 40 SFB 76 94 77 93 / 40 20 10 40 ORL 77 94 78 92 / 40 20 10 40 FPR 76 91 77 90 / 10 20 20 30 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && PUBLIC/MARINE...Weitlich AVIATION...Smith DSS/RADAR/IMPACT WX...Spratt
Hazardous weather outlook, Aug 5, 4:08 AM EDT, 12 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 408 AM EDT Sat Aug 5 2017 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-060200- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 408 AM EDT Sat Aug 5 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Daytime heating, boundary interactions, disturbances aloft and sufficient moisture will allow scattered to numerous showers and lightning storms to develop across northern portions of east central Florida this afternoon including metro Orlando, Volusia and northern Brevard counties. A few of the the storms may become strong with gusty winds to 40 to 50 mph, cloud to ground lightning strikes and locally heavy rainfall amounts. A lower coverage of storms is expected for Osceola, Okeechobee counties and the Treasure coast though some scattered storms should develop well inland from the Treasure coast into the late afternoon and evening as the east coast sea breeze moves well inland. .MARINE THUNDERSTORM GUST IMPACT... Scattered mid to late afternoon and evening storms will affect areas from Kissimmee to Cape Canaveral northward. Some of the stronger storms may produce gusty winds to 34 knots, as they move east to northeast up to 15 to 20 mph over inland lakes and offshore, mainly north of the Cape. .RIP CURRENT IMPACT... An east swell at east central Florida beaches today will contribute to a moderate risk of rip currents today. Remember to swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Low level southeast flow around the Atlantic ridge will keep lower chances for showers and storms near the east coast and scattered lightning storms expected inland and across the interior each day. The main thunderstorm hazards will be locally heavy rain, cloud to ground lightning and gusty winds. An east swell is expected to continue a moderate risk for rip currents over the weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. Volkmer
In the hours before
Local storm report, Aug 5, 4:22 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
422 PM EDT SAT AUG 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST 4 NW HAULOVER CANAL 28.78N 80.80W
08/05/2017 M44 MPH BREVARD FL OTHER FEDERAL
USAF TOWER KSC-0421 MEASURES WIND GUST OF 38KT/44MPH FROM
E
&&
JRSLocal storm report, Aug 5, 4:35 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
435 PM EDT SAT AUG 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST 4 NW HAULOVER CANAL 28.78N 80.80W
08/05/2017 M44.00 MPH BREVARD FL OTHER FEDERAL
...UPDATED...USAF TOWER KSC-0421 MEASURES WIND GUST OF
38KT/44MPH FROM E. THE TOWER SUBSEQUENTLY REPORTED A GUST
OF 43KT/49MPH FROM E AT 425 PM.
&&
JRSSpecial weather statement, Aug 5, 5:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
503 PM EDT SAT AUG 5 2017
FLZ045-053-052130-
Osceola FL-Orange FL-
503 PM EDT SAT AUG 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ORANGE AND
NORTHWESTERN OSCEOLA COUNTIES UNTIL 530 PM EDT...
At 501 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms developing near the Orlando International
Airport. The storms were moving slowly and erratically.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Orlando, Kissimmee, Wedgefield, Bay Lake and Azalea Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2861 8120 2845 8106 2816 8149 2820 8152
2826 8156 2826 8158 2832 8163
TIME...MOT...LOC 2101Z 229DEG 8KT 2837 8136
UlrichThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:26 PM EDT | Special Weather Statement | MLB | Lake | 64 min |
| Aug 5, 3:45 PM EDT | Special Marine Warning | MLB | 90 min | |
| Aug 5, 5:43 PM EDT | Special Weather Statement | MLB | Orange | 32 min |
| Aug 5, 6:06 PM EDT | Areal Flood Advisory | MLB | Osceola | 54 min |
Nearby
Special Weather Statements in Florida, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.